Montana, 2019

Damaging Wind in Montana, August 14, 2019

August 14, 2019 · NWS GGW · 1 event in 1 county or zone

A quick-passing trough of low pressure combined with an unstable atmosphere, to form a few strong elevated thunderstorms - one of which became severe with downburst winds in Sheridan County in northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A quick-passing trough of low pressure combined with an unstable atmosphere, to form a few strong elevated thunderstorms - one of which became severe with downburst winds in Sheridan County in northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 14, 6:28 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 14, 6:28 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
728 PM MDT Wed Aug 14 2019

.DISCUSSION...

Evening Update...
Updated PoPs to keep showers and storms confined closer to the
Canadian border through early tonight. Still a chance an isolated
shower or storm could work its way south of Highway 2 this
evening, but better chances will remain north. An isolated storm
in Prairie County has been ongoing across southern areas and will
exit the area in the next hour or so.

-Mottice

Previous Discussion...

Convective temperatures have already been reached this afternoon,
especially across the southern Canadian prairie, where
thunderstorms are already building. This thunderstorm activity is
expected to continue to develop and spread toward the southeast,
over northeast Montana over the next 6 to 8 hours. A few of these
storms could become marginally severe, but the main threat seems
to be gusty to near damaging winds.

Later on Thursday, weak high pressure ridging returns to the area,
temporarily moving precipitation away from northeast Montana.

By later on Friday, a more prominent low pressure trough sweeps
down through our region from the Canadian Rockies and adjacent
high plains. This is expected to push a decent band of
precipitation through northeast Montana, but confidence is low on
the timing and placement of that band of precipitation. The EC
keeps it near and north of the Missouri River, while the GFS and
MOS Guidance keeps it south. For now, chose to trust the NBM
depiction, but will feel inclined to make some adjustments if
things continue to not line up.

Next week, and noticeable change in the weather pattern is
expected for our region. Beginning Sunday, broad weak high
pressure will allow dry conditions and hot daily high temperatures
to return to the area.

---BMickelson

&&

.AVIATION...

Synopsis: A short-wave disturbance moving southward from the
Canadian prairie will continue setting off a fair number of
scattered thunderstorms, a few of which could become marginally
severe thunderstorms this afternoon and evening.

Flight Conditions: Mainly VFR, with brief occasional IFR with
thunderstorms if they happen to pass directly over a TAF site.
Amendments are expected after 21Z.

Winds: Light and variable away from the thunderstorms, then gusty
and erratic near the thunderstorms. Expect calm conditions to
return by 06Z tonight.

---BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 14, 4:46 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
546 PM MDT Wed Aug 14 2019

MTZ059-061-150030-
Northern Valley MT-Northern Phillips MT-
546 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 630 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Whitewater, moving east-southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Frenchman Reservoir.

LAT...LON 4876 10753 4891 10744 4884 10691 4858 10706
TIME...MOT...LOC 2346Z 289DEG 22KT 4883 10738

Mottice
Special weather statement, Aug 14, 5:13 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Glasgow MT
613 PM MDT Wed Aug 14 2019

MTZ023-026-150100-
Prairie MT-McCone MT-
613 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCCONE AND
NORTHWESTERN PRAIRIE COUNTIES UNTIL 700 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Brockway, or 22 miles southwest of Circle, moving
southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watkins and Mccloud.

LAT...LON 4712 10604 4726 10589 4708 10532 4685 10560
TIME...MOT...LOC 0013Z 301DEG 27KT 4715 10587

Mottice
Special weather statement, Aug 14, 5:57 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Glasgow MT
657 PM MDT Wed Aug 14 2019

MTZ026-150215-
Prairie MT-
657 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRAIRIE COUNTY UNTIL 815
PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Terry, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terry, Fallon, Mildred, Zero, Mccloud and Calypso.

LAT...LON 4654 10524 4657 10525 4657 10545 4660 10545
      4660 10549 4666 10549 4666 10558 4674 10558
      4675 10562 4683 10562 4692 10575 4705 10553
      4665 10473 4661 10473 4661 10486 4657 10486
      4657 10498 4654 10499
TIME...MOT...LOC 0057Z 318DEG 28KT 4693 10556

Mottice
Special weather statement, Aug 14, 8:07 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Glasgow MT
907 PM MDT Wed Aug 14 2019

MTZ018>020-062-150415-
Sheridan MT-Daniels MT-Western Roosevelt MT-Eastern Roosevelt MT-
907 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...
ROOSEVELT...AND SHERIDAN COUNTIES UNTIL 1015 PM MDT...

At 906 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Archer to 11 miles
southeast of Bredette. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms. Strong
winds will also occur south of the rain associated with an outflow
boundary.

Locations impacted include...
Plentywood, Poplar, Culbertson, Brockton, Medicine Lake, Bainville,
Froid, Archer, Bredette, Reserve, Snowden, Fort Kipp, Dagmar,
Homestead, Navajo, Sprole, Mccabe, Antelope and Coalridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4800 10410 4806 10414 4804 10417 4807 10420
      4803 10423 4805 10435 4812 10447 4811 10459
      4814 10461 4810 10468 4815 10489 4805 10504
      4808 10516 4810 10517 4806 10521 4809 10523
      4809 10552 4881 10515 4877 10405 4800 10405
TIME...MOT...LOC 0306Z 274DEG 35KT 4870 10492 4840 10510

Mottice
Special weather statement, Aug 14, 8:21 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Glasgow MT
921 PM MDT Wed Aug 14 2019

MTZ023-025-150400-
Dawson MT-McCone MT-
921 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCCONE AND WEST
CENTRAL DAWSON COUNTIES UNTIL 1000 PM MDT...

At 920 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Circle, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Circle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4749 10579 4762 10568 4750 10509 4726 10529
TIME...MOT...LOC 0320Z 292DEG 25KT 4753 10567

Mottice
Special weather statement, Aug 14, 8:52 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Glasgow MT
952 PM MDT Wed Aug 14 2019

MTZ023-025-150445-
Dawson MT-McCone MT-
952 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCONE AND CENTRAL
DAWSON COUNTIES UNTIL 1045 PM MDT...

At 952 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lindsay, or 14 miles east of Circle, moving
southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glendive, West Glendive, Lindsay, Stipek and Forest Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4736 10546 4751 10531 4724 10448 4695 10477
TIME...MOT...LOC 0352Z 303DEG 31KT 4740 10529

Mottice

The radar

The Glasgow radar (KGGW), 158 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 14, 8:55 PM MST
Where
Sheridan County, 2.76 mi S of Homestead
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.390, -104.500

Public reported wind gusts up to 65 mph. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844143.